Thomas is a 13-year-old boy with autism spectrum disorder, attention deficit hyperactivity disorder (ADHD), generalized anxiety disorder, separation anxiety disorder, and major depressive disorder who presented for a follow-up to his developmental and behavioral pediatrician (DBP). His mother describes an increase in symptoms of anxiety and depression for the last 6 weeks, accompanied by suicidal ideation and thoughts of self-mutilation.
Before this increase in symptoms, he had been doing well for the last several months with the exception of increasing weight gain, and Abilify was decreased from 5 mg to 2.5 mg at his last visit. Other medications at that time included Zoloft 100 mg twice daily, Focalin XR 40 mg every morning, and Focalin 5 mg every night. Without seeking the guidance of our developmental and behavioral pediatrics clinic, his mother increased his intake of Zoloft to 150 mg each morning and continued 100 mg each evening because of worsening anxiety and depression.
Religion is very important to Thomas and his family. He acknowledges that he does not want to die and feels badly because “suicide is against our religion.”
Helping Thomas receive appropriate care has been a challenge. He was diagnosed with ADHD and Asperger disorder at the age of 5. Thomas is homeschooled and is very attached to his mother. His parents have very different parenting styles, with his mother being more permissive and his father more authoritarian. At the time of initial diagnosis, the behavioral health services (BHS) in Thomas' community, which is about an hour away from the DBP, were limited to older children, and he was followed by a DBP for ADHD medication management. At the age of 11, he expressed passive suicidal ideation and described that he imagined his mother as “the devil with fire coming out of her eyes” when she corrected him. He was evaluated by BHS, diagnosed with anxiety disorder, and started on Lexapro. BHS linked to the DBP were out of network for his insurance. The family was unable to pay out of pocket, so care was subsequently transferred to a DBP clinic that was in network. Soon after, Thomas developed auditory hallucinations, and Abilify was added after consultation with BHS.
Over the last few years, Thomas' symptoms have waxed and waned. He did well for a short time and then again developed auditory hallucinations, worsening symptoms of anxiety and depression, and increasing somatic symptoms including vomiting and penile pain. Medications were adjusted with input from BHS, and further attempts were made to link him to local BHS but were unsuccessful. With his current concerns of suicidal ideation and self-mutilation, what would be your next steps?